Alert archive / Michigan / Frost Advisories in 2012

Frost Advisory 8, NWS Grand Rapids, MI

May 10, 20128 counties in Michigan

NWS Grand Rapids, MI issued this frost advisory at May 10, 2012, 2:16 PM EDT for 8 counties in Michigan. It took effect at May 11, 2012, 2:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 10, 2012, 2:16 PM EDT (18:16 UTC)
In effect from
May 11, 2012, 2:00 AM EDT
Expired
May 11, 2012, 7:00 AM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WWUS73 KGRR 101816
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
216 PM EDT THU MAY 10 2012

MIZ037>040-043>046-110230-
/O.NEW.KGRR.FR.Y.0008.120511T0600Z-120511T1200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT
216 PM EDT THU MAY 10 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL INTO THE MID 30S AFTER 1 AM.

 * TEMPERATURES WILL RISE QUICKLY AFTER 8 AM.

 * THE NORMALLY COLDER LOCATIONS LIKE LEOTA AND BALDWIN MAY
   BRIEFLY FALL INTO THE UPPER 20S.

IMPACTS...

 * AREAS OF FROST IS EXPECTED.

 * DAMAGE TO FRUIT BLOSSOMS AND OTHER TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$


WDM
3 follow-up statements
258 
WWUS73 KGRR 110228
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1028 PM EDT THU MAY 10 2012

MIZ037-043-110330-
/O.CAN.KGRR.FR.Y.0008.120511T0600Z-120511T1200Z/
MASON-OCEANA-
INCLUDING THE CITIES OF...LUDINGTON...HART
1028 PM EDT THU MAY 10 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
FROST ADVISORY. 

HAZARDOUS WEATHER...

 * WEST SOUTHWEST WINDS OFF THE LAKE SHOULD PREVENT TEMPERATURES
   FROM FALLING INTO 30S THEREFORE THE FROST ADVISORY IS CANCELLED.

IMPACTS...

 * ANY FROST SHOULD BE VERY ISOLATED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

MIZ038>040-044>046-111030-
/O.EXT.KGRR.FR.Y.0008.120511T0700Z-120511T1100Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT
1028 PM EDT THU MAY 10 2012

...FROST ADVISORY NOW IN EFFECT FROM 3 AM TO 7 AM EDT FRIDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL FALL INTO THE MID AND UPPER 30S AFTER 3 AM.

 * TEMPERATURES WILL RISE QUICKLY AFTER 7 AM.

 * NORMALLY COLDER LOCATIONS LIKE LEOTA AND BALDWIN MAY BRIEFLY
   FALL INTO THE UPPER 20S.

IMPACTS...

 * SCATTERED FROST IS EXPECTED.

 * DAMAGE TO FRUIT BLOSSOMS AND OTHER TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

JK
993 
WWUS73 KGRR 110815
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 AM EDT FRI MAY 11 2012

MIZ038>040-044>046-111100-
/O.CON.KGRR.FR.Y.0008.000000T0000Z-120511T1100Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT
415 AM EDT FRI MAY 11 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES HAVE FALLEN INTO THE MID AND UPPER 30S.

 * TEMPERATURES WILL RISE QUICKLY AFTER 7 AM.

 * NORMALLY COLDER LOCATIONS LIKE LEOTA AND BALDWIN MAY BRIEFLY 
   FALL INTO THE UPPER 20S. 

IMPACTS...

 * SCATTERED FROST.

 * DAMAGE TO FRUIT BLOSSOMS AND OTHER TENDER VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP 
   DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS 
   IN THE ADVISED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER 
   VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS 
   SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. 

&&

$$

JK
703 
WWUS73 KGRR 111104
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 AM EDT FRI MAY 11 2012

MIZ038>040-044>046-111215-
/O.EXP.KGRR.FR.Y.0008.000000T0000Z-120511T1100Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT
704 AM EDT FRI MAY 11 2012

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 


&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 10, 2:03 PM EDT, 13 minutes earlier.

Area forecast discussion, May 10, 2:03 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT THU MAY 10 2012

.SYNOPSIS...
ISSUED AT 200 PM EDT THU MAY 10 2012

ONE MORE NIGHT WITH FROST AND NEAR FREEZING TEMPERATURES EXPECTED
NORTH OF I-96. SHOWERS AND SCATTERED THUNDERSTORMS POSSIBLE FRIDAY
EVENING INTO SATURDAY AS A COLD FRONT MOVES THROUGH THE AREA.

&&

.UPDATE...
ISSUED AT 200 PM EDT THU MAY 10 2012

I WILL ISSUE A FROST ADVISORY TONIGHT FOR ALL OF OUR NORTHERN TWO
ROWS OF COUNTIES SHORTLY JUST LIKE I HAD FOR LAST NIGHT. THE LIGHT
WINDS...DRY AIR CAN CLEAR SKIES WILL ALLOW FOR TEMPERATURES TO
FALL RAPIDLY INTO THE 30S NORTH OF I-96 TONIGHT. LOWS SHOULD BE
NEAR FREEZING IN LOCATIONS LIKE LEOTA...BALDWIN AND BIG RAPIDS
TONIGHT ONCE AGAIN.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 200 PM EDT THU MAY 10 2012

THERE ARE TWO ISSUE... THE FROST ADVISORY TONIGHT AND THE THREAT
OF THUNDERSTORMS FRIDAY NIGHT (MINIMAL).

I WILL BE ISSUING A FROST ADVISORY FOR THE NORTHERN TWO ROWS OF
COUNTIES AGAIN... JUST LIKE LAST NIGHT. WINDS WILL BE LIGHT
THROUGH A DEEP LAYER TONIGHT THANKS TO THE SURFACE HIGH MOVING
THROUGH THE AREA. ALSO THE MEAN LAYER RH WILL BE SIGNIFICANTLY
LOWER TONIGHT THAN LAST NIGHT ALSO ALLOWING FOR COOLER OVERNIGHT
TEMPERATURES (RELATIVE TO DAY TIME HIGH).

AS FOR THE THREAT OF THUNDERSTORMS WITH THE COLD FRONT LATER
FRIDAY NIGHT... MY TRUSTY TQ INDEX SURGES INTO NEAR 20C (RATHER
HIGH ACTUALLY)... THERE IS A LOW LEVEL JET OF 30 TO 35 KNOTS BY
MIDNIGHT MOVING INTO THE WESTERN CWA AND WE ARE IN THE JET
ENTRANCE REGION OF THE 300 MB JET (CORE NEAR 100 KNOTS). ADD TO
THAT MOISTURE TRANSPORT VECTORS BEING AIMED AT SW LOWER MICHIGAN
AFTER MIDNIGHT... I AM JUST NOT BUYING INTO THE NAM NO PRECIPITATION
SCENARIO. I DO BELIEVE WE WILL SEE CONVECTION LATER FRIDAY NIGHT
INTO SATURDAY MORNING.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 333 AM EDT THU MAY 10 2012

WEAKENING SFC COLD FRONT IS PROGGED TO MOVE EAST/SOUTHEAST FROM WI
ON FRIDAY NIGHT THEN SLOW OR STALL OVER SE LWR MI ON SATURDAY.
DECAYING/DIMINISHING LINE OF SCATTERED/ISOLATED SHOWERS AND TSTMS IS
EXPECTED TO MOVE IN THE NW CWFA FRIDAY NIGHT. MODELS MAINTAIN A FEW
HUNDRED JOULES OF MU CAPE FRIDAY NIGHT AS THE CONVECTION ARRIVES IN
LWR MI... WHICH IS MUCH LOWER THAN THE 1000+ CAPES OVER WI IN THE
AFTERNOON/EVENING... BUT STILL SUPPORTS A SMALL PROBABILITY OF
THUNDER IN THE NW CWFA LATE AT NIGHT.

AFTER THE WEAKENING TREND FRIDAY NIGHT/SATURDAY MORNING... GUIDANCE
SUGGESTS THAT CONVECTION COULD INCREASE/FLARE UP AGAIN SATURDAY
AFTERNOON/EVENING IN THE SE CWFA IN THE VICINITY OF THE STALLED SFC
FRONT. WILL CARRY LOW POPS FOR SHOWERS SATURDAY... BUT SOME THUNDER
MAY NEED TO BE ADDED IN LATER FCSTS AROUND JXN.

AFTER THAT SFC FRONT FINALLY SLIPS JUST SOUTH OF THE STATE BY 12Z
SUNDAY... THE FCST LOOKS MOSTLY QUIET/PLEASANT FOR THE EARLY TO MID
PART OF NEXT WEEK AS DRY SFC HIGH PRESSURE DOMINATES. THERE IS SOME
INDICATION OF A BACK DOOR COLD FRONT ON WEDNESDAY... WHICH COULD
PRODUCE A FEW SHOWERS OVER THE NE CWFA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 200 PM EDT THU MAY 10 2012

WITH THE SURFACE HIGH MOVING OVERHEAD TONIGHT AND TO OUR EAST
FRIDAY WINDS WILL BE LIGHT TONIGHT INTO FRIDAY MORNING. THIS AIR
IS VERY DRY SO I EXPECT NO CLOUDS. COULD BE SOME LOCALIZED DENSE
FOG NEAR AREA LAKES BUT THIS SHOULD NOT IMPACT THE TAF SITES. SO
SOLID VFR CIGS/VSBY FOR THE NEXT 24 HOURS.

&&

.MARINE...
ISSUED AT 200 PM EDT THU MAY 10 2012

HIGH PRESSURE SHOULD KEEP WINDS LIGHT AND WAVE HEIGHTS LIMITED. THE
PASSAGE OF THE COLD FRONT SATURDAY MORNING WILL KICK THE WAVES UP
A TOUCH BUT WINDS BEHIND THE FRONT ARE NOT ALL THAT STRONG SINCE
THE FRONT IS WEAK.

&&

.HYDROLOGY...
ISSUED AT 200 PM EDT THU MAY 10 2012

ALL FLOOD ADVISORIES HAVE NOW BEEN CANCELED. WITH THE NEXT BIG
STORM OVER A WEEK AWAY... RIVER LEVELS WILL CONTINUE TO FALL
THROUGH MOST OF NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM 2 AM TO 8 AM EDT FRIDAY FOR MIZ037>040-
     043>046.

LM...NONE.
&&

UPDATE...WDM
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...MEADE
AVIATION...WDM
HYDROLOGY...JK
MARINE...JK
Hazardous weather outlook, May 10, 8:00 AM EDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
800 AM EDT THU MAY 10 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
800 AM EDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOME PATCHY FROST MAY FORM AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT... MAINLY WEST OF
HIGHWAY 131. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-110800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
800 AM EDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

Nearby

Frost Advisories in Michigan, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.